Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 52, NWS Norman, OK

September 7, 2018Grady County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 7, 2018, 8:02 AM CDT for Grady County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 8:02 AM CDT (13:02 UTC)
Expired
Sep 7, 2018, 11:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Grady County, OK

The radar

The Norman radar (KTLX), 63 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGUS54 KOUN 071302
FFWOUN
OKC051-071600-
/O.NEW.KOUN.FF.W.0052.180907T1302Z-180907T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
802 AM CDT FRI SEP 7 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Grady County in central Oklahoma...

* Until 1100 AM CDT.
  
* At 800 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain from just west of Minco to near Verden. An estimated 
  two to two and half inches of rain has fallen west of Minco 
  between 7 and 8 am. Runoff from this heavy rainfall will cause 
  significant rises in Buggy Creek toward Minco, and Ionine Creek 
  and Jack Hollow Creek in northwestern Grady County.

* Some locations that will experience flooding include...
  Minco, Amber and Pocasset. 

LAT...LON 3538 9801 3537 9801 3535 9796 3535 9795
      3537 9795 3535 9790 3536 9786 3534 9785
      3506 9790 3509 9794 3507 9798 3512 9803
      3509 9809 3538 9809

$$

..speg.
1 follow-up statement
721 
WGUS74 KOUN 071509
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
1009 AM CDT FRI SEP 7 2018

OKC051-071600-
/O.CON.KOUN.FF.W.0052.000000T0000Z-180907T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grady OK-
1009 AM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
NORTHWESTERN GRADY COUNTY...

At 1006 AM CDT, Doppler radar indicated that the heavy rain has 
moved out of northwestern Grady County, although areas of light to 
moderate rain continue. Radar estimated that some areas west of 
Minco received nearly three and half inches of rain this morning. 
Runoff from this heavy rainfall this morning will continue to cause 
flooding of streams, creeks and other poorly drained areas in the 
area.

Some locations that will experience flooding include...
Minco, Amber and Pocasset. 

LAT...LON 3538 9801 3537 9801 3535 9796 3535 9795
      3537 9795 3535 9790 3536 9786 3534 9785
      3506 9790 3509 9794 3507 9798 3512 9803
      3509 9809 3538 9809

$$

..speg.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:21 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 7, 6:21 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
621 AM CDT Fri Sep 7 2018

.DISCUSSION...
The 12Z aviation forecast discussion follows....

&&

.AVIATION...
A very moist atmosphere remains over Oklahoma and north Texas this
morning, and minimal changes are expected through tomorrow
morning. Some diurnal improvement in ceilings is expected later
this morning, followed by deterioration in the evening/overnight.
Rain this morning should drift slowly east and decrease, but diurnal
effects will cause the number of showers/thunderstorms to increase
again late this morning and this afternoon. Ceilings,
visibilities, and precipitation intensities generally will be
highly varied over short distances through at least this evening.

CmS
&&

.PREV DISCUSSION... /issued 429 AM CDT Fri Sep 7 2018/

DISCUSSION...
Showers continue to develop along a baroclinic zone around 925 mb
early this morning from HBR to just west of PNC. Expect this trend
to continue through most of the morning with a slow shift to the
south and east. Isentropic descent will then develop by late this
morning but later this afternoon a mid to upper level shortwave
trough should provide sufficient lift for widely scattered showers
and thunderstorms to redevelop, especially over central and
northern OK. After tomorrow, precipitation chances will decrease
as mid level moisture and ascent shift eastward with the
aforementioned trough.

Even with rain chances decreasing Sun, temps should remain below
avg thanks to subtle CAA and lingering stratus. The latter will be
most evident over eastern and northeastern for at least the first
part of the day. Max temps may stay in the mid 70s along and east
of I-35. A slow warming trend is then expected to start next week
but will still remain below avg through at least Tue with
northwesterly flow aloft remaining present and the upper ridge to
our WSW. After Wed, it's questionable how dominate the ridge will
become over the central CONUS but temps should start to nudge to
near avg by this time with drier BL conditions present.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  69  76  63 /  60  30  20  10
Hobart OK         78  69  79  63 /  50  30  20   0
Wichita Falls TX  79  71  80  66 /  60  40  30  10
Gage OK           76  64  76  60 /  30  20  20   0
Ponca City OK     78  67  75  60 /  60  30  20  10
Durant OK         84  72  79  66 /  60  50  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/03/23
Hazardous weather outlook, Sep 6, 9:43 PM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
943 PM CDT Thu Sep 6 2018

OKZ004>048-050>052-TXZ083>090-071130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
943 PM CDT Thu Sep 6 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to scattered showers are possible through the overnight
hours. A few thunderstorms are also possible, but hail or strong
winds are unlikely.

.Heavy Rain and Flooding...
Some of the showers may produce locally heavy rainfall amounts
which could result in some flooding, especially poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
The chance for thunderstorms will continue across Oklahoma and
western north Texas through Saturday. The potential for severe
storms will remain low.

.Heavy Rain and Flooding...
Locally heavy rainfall amounts are possible with showers and
thunderstorms. Excessive rainfall may lead to flooding or flash
flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 9:50 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Custer, Washita115 min
Sep 6, 11:10 PM CDTAreal Flood AdvisoryOUNCanadian2 hr
Sep 7, 1:10 AM CDTAreal Flood AdvisoryOUNCuster3 hr
Sep 7, 2:43 AM CDTAreal Flood AdvisoryOUNKiowa, Washita3 hr
Sep 7, 2:45 AM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian3 hr
Sep 7, 5:00 AM CDTAreal Flood AdvisoryOUNCaddo, Canadian3 hr
Sep 7, 5:01 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche3 hr
Sep 7, 5:28 AM CDTFlash Flood WarningOUNCanadian3 hr
Sep 7, 6:45 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Tillman3 hr
Sep 7, 9:09 AM CDTAreal Flood AdvisoryOUNGrady3 hr
Sep 7, 9:26 AM CDTAreal Flood AdvisoryOUNComanche, Cotton109 min
Sep 7, 11:01 AM CDTAreal Flood AdvisoryOUNGrady, Stephens3 hr
Sep 7, 11:57 AM CDTFlash Flood WarningOUNGrady, Stephens3 hr
Sep 7, 12:02 PM CDTAreal Flood AdvisoryOUNMurray118 min
Sep 7, 12:09 PM CDTFlood WatchOUNCarter, Garvin, Jefferson, Johnston, Love, Marshall and 3 more8 hr
Sep 7, 1:06 PM CDTAreal Flood AdvisoryOUNJefferson, Stephens3 hr
Sep 7, 2:54 PM CDTAreal Flood AdvisoryOUNAtoka, Johnston, Marshall3 hr
Sep 7, 4:57 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, Logan, McClain, Oklahoma4 hr

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.